Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

August 8, 2017Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 8, 2017, 5:46 AM EDT for Carteret County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 5:46 AM EDT (09:46 UTC)
Expired
Aug 8, 2017, 6:45 AM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:08 AM EDTMARINE TSTM WIND 43Fort Macon, NCFORT MACON WXFLOW SENSOR MEASURED A WIND GUST OF 37 KNOTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS82 KMHX 080946
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
546 AM EDT TUE AUG 8 2017

NCZ093-095-081045-
Craven-Carteret-
546 AM EDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CARTERET
COUNTIES...

At 546 AM EDT, a strong thunderstorm was located near Bogue Inlet
Pier, or 12 miles southwest of Newport, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead City, Newport, Harkers Island, SOUTH RIVER, NORTH RIVER,
Sealevel, Marshallberg, Davis, Smyrna, Merrimon, Straits, Pine Knoll
Shores, HARLOWE, OTWAY, WILLISTON, GREAT NECK, WILDWOOD, BROAD CREEK,
OPEN GROUNDS FARM and STACY.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3464 7710 3503 7658 3480 7629 3450 7697
TIME...MOT...LOC 0946Z 235DEG 35KT 3462 7695 

$$

31

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:12 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 8, 3:12 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
312 AM EDT Tue Aug 8 2017

.SYNOPSIS...
A cold front will slowly move southeast through the region
today. The front will stall to the south of the area tonight
into Wednesday. The front will lift north as a warm front
Thursday. High pressure will gradually build over the southeast
coast this weekend as a trough lingers to the west.

&&

.NEAR TERM /THROUGH TODAY/...
As of 230 AM Tue...Precip chcs look good today with deep
moisture in place...a cold front moving SE thru the region and
weak short waves cross aloft. Will maintain cat pops however
added occasional wording as dont expect will rain all day.
Instab is much lower as highs will only reach 80 to 85 and
limited tsra mention to chc. Will have to watch for locally
heavy rainfall of over an inch that could produce minor
flooding of poor drainage areas. Precip will likely begin to
taper off across the nrn tier later today as drier air slowly
works in behind front.

&&

.SHORT TERM /TONIGHT/...
As of 230 AM Tue...The front will stall to the S of the region
with slightly drier air spreading in across the N. Think nrn
tier will see very little if any precip so just have slight chc
this evening. Moisture will linger over SE tier so good chc to
likely pops will cont these areas. Very little if any instab
expected behind front so mainly expect shra with just isold
threat of tsra srn tier. Lows will be mainly in the upr 60s to
lower 70s with good deal of low clouds likely behind the front.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 AM Tuesday... Midweek will remain unsettled, then
Piedmont trough develops inland and sfc high pressures extends
into the Carolinas from the Western Atlantic Friday through
weekend. Showers and thunderstorms are expected each day through
early next week.

Wednesday and Thursday... Cold front will be off the Carolina
coast Wednesday morning. While the atmosphere will be more
stable, forecast models continues to show lingering showers and
possible thunderstorms along the coast half of the forecast area
as overrunning 850mb moisture and SW winds aloft remains along
NE winds at the sfc, meanwhile the inland areas will start to
dry out.

The aforementioned cold front will lift north as a warm front
Wednesday night into Thursday with the best chances of
scattered showers and thunderstorms as atmospheric conditions
becomes unstable and PW values increases above 2 inches.

High temperatures will be on the cooler side as clouds and rain
across the rain, expect highs in the low 80s with overnight
lows will be in the upper 60s inland to low 70s along the coast
on Wednesday night and increasing Thursday night into the low
70s inland to mid 70s along the coast.

Friday through Monday...Typical NC weather returns as models
continue to show sfc high pressure building over the Western
Atlantic and extending into Eastern NC, while the Piedmont
trough develops inland. As a result, an increase of precip
values and unstable atmospheric conditions will lead to
scattered showers to develop during the afternoon, especially
along the sea breeze. Sfc high pressure will start to break down
Monday with a cold front approaching the area and pushes through
early next week. Temperatures will gradually increase through
the remainder of the forecast period with highs in the mid/upper
80s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 215 AM Tue...Mix of mainly VFR and MVFR will cont thru
early this morn with ocnl bkn SCU. As precip increases into the
morn cigs shld cont mainly in MVFR range. Cigs will cont to
lower later today as low lvl inversion develops behind cold
front and think cigs will likely drop into the IFR to low end
MVFR range and cont thru much of tonight. Ocnl MVFR vsbys at
times much of the day as periods of shra and a few storms cross.

Long Term /Wed through Saturday/...
As of 300 AM Tuesday... VFR conditions will prevail most of the
TAF period. However, sub-VFR conditions are possible as
scattered showers and thunderstorms each afternoon/evening.
Areas where it rained will be susceptible to patchy ground fog
and periods of sub-VFR conditions during the early morning hours
each day.

&&

.MARINE...
Short Term /Today and tonight/...
As of 230 AM Tue...Gusty SW winds will cont thru early to mid
morning ahead of cold front then shld see winds diminish and
slowly become N to NE from N to S later today into this evening
as front crosses. The front will stall to the S tonight with
NNE winds cont aob 15 kts. No significant changes to seas with 5
to 7 feet cont much of the day central and srn wtrs and plan on
cont current SCA ending this morning Pamlico Sound and nrn wtrs
and later today or this evening central and srn wtrs. Seas will
grad diminish to 2 to 4 feet tonight.

Long Term /Wed through Saturday/...
As of 300 AM Tuesday... Cold front will be off the NC coast as
weak high pressure builds behind. Generally, expect NE winds
around 10 knots to persist Wednesday with winds veering E/SE
5-10 knots Thursday as the front lifts back north as a warm
front. Winds then become S to SW and increases to 10-15 kt range
Friday into the weekend as high pres builds towards the coast
and a trough remains inland. Seas will generally be 2-3 ft with
4 ft developing along the outer waters towards the end of the
period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NCZ095-098-103-104.
MARINE...Small Craft Advisory until 8 AM EDT this morning for AMZ135-
     150.
     Small Craft Advisory until 7 PM EDT this evening for AMZ154.
     Small Craft Advisory until 5 PM EDT this afternoon for AMZ156-
     158.
     Small Craft Advisory until 6 PM EDT this evening for AMZ152.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...BM
AVIATION...RF/BM
MARINE...RF/BM
Hazardous weather outlook, Aug 8, 3:43 AM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
343 AM EDT Tue Aug 8 2017

NCZ029-044>047-079>081-090>094-090745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
343 AM EDT Tue Aug 8 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Numerous showers and a few thunderstorms with heavy downpours are
expected today. Minor flooding is possible in spots with poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-090745-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
343 AM EDT Tue Aug 8 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM RODANTHE SOUTH...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Numerous showers and a few thunderstorms with heavy downpours are
expected today. Minor flooding is possible in spots with poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 5:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
546 AM EDT TUE AUG 8 2017

NCZ093-095-081045-
Craven-Carteret-
546 AM EDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CARTERET
COUNTIES...

At 546 AM EDT, a strong thunderstorm was located near Bogue Inlet
Pier, or 12 miles southwest of Newport, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead City, Newport, Harkers Island, SOUTH RIVER, NORTH RIVER,
Sealevel, Marshallberg, Davis, Smyrna, Merrimon, Straits, Pine Knoll
Shores, HARLOWE, OTWAY, WILLISTON, GREAT NECK, WILDWOOD, BROAD CREEK,
OPEN GROUNDS FARM and STACY.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3464 7710 3503 7658 3480 7629 3450 7697
TIME...MOT...LOC 0946Z 235DEG 35KT 3462 7695

31

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:09 PM EDTBeach Hazards StatementMHX24 hr
Aug 8, 5:44 AM EDTSpecial Marine WarningMHX31 min
Aug 8, 5:59 AM EDTSpecial Marine WarningMHX61 min
Aug 8, 6:39 AM EDTSpecial Marine WarningMHX66 min
Aug 8, 7:10 AM EDTSpecial Marine WarningMHX50 min
Aug 8, 7:41 AM EDTSpecial Marine WarningMHX49 min
Aug 8, 8:05 AM EDTSpecial Weather StatementMHXGreene, Martin, Pitt40 min
Aug 8, 8:54 AM EDTSpecial Weather StatementMHXOnslow36 min
Aug 8, 9:37 AM EDTSpecial Marine WarningMHX53 min
Aug 8, 10:09 AM EDTSpecial Weather StatementMHXCraven36 min
Aug 8, 10:33 AM EDTSpecial Marine WarningMHX57 min
Aug 8, 10:44 AM EDTSpecial Weather StatementMHXCarteret46 min
Aug 8, 10:48 AM EDTSpecial Marine WarningMHX57 min
Aug 8, 11:36 AM EDTSpecial Weather StatementMHXDare39 min
Aug 8, 11:37 AM EDTSpecial Marine WarningMHX53 min
Aug 8, 4:16 PM EDTAreal Flood AdvisoryMHXOnslow3 hr
Aug 8, 4:53 PM EDTAreal Flood AdvisoryMHXCraven2 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.